Home News Archive Vermont Officials Warn About Deadly Fentanyl-Laced Heroin

Vermont Officials Warn About Deadly Fentanyl-Laced Heroin

0
STATEWIDE — Recent news reports of heroin-related overdoses, some leading to death, are spurring concerns in Vermont communities that fentanyl is present in some of the heroin being sold in Vermont.  The Vermont State Police can confirm that since December 2014, there have been a number of fentanyl-related deaths and overdose incidents in various areas of Vermont.  Additionally, pure fentanyl has been seized in several investigations of various natures. The fatal fentanyl overdose incidents have been in Burlington, St. Johnsbury, Royalton and one is suspected in Williston, lab results pending. In at least some instances, the fentanyl-laced heroin or pure fentanyl is being sold with various packaging, including but not necessarily limited to:
-Unmarked red and white glassine bags
-Sandwich bags
-Folded dollar bill
-Red devil with image of baby face in blue ink
-“The King” with gorilla head
-Red Superman image
There has also been concern over a batch of heroin making its way through the New England area marked “Ronald Reagan”.  At this time, there has only been one seizure of this particular suspected fentanyl-laced heroin product in Vermont.  That incident was over a month ago, and the packets recovered were empty, thus making it impossible to test for the presence of fentanyl.
The Vermont State Police recommends that anyone using heroin on a daily basis be extremely careful of the product they buy. The use of a fentanyl-laced batch of heroin, or especially pure fentanyl, can easily lead to overdose and death, due to fentanyl’s powerful effect.  The presence of fentanyl in Vermont is gradually becoming more common, along with the dangers associated with its use.
According to the Vermont Department of Health, fentanyl is an opioid drug that is up to 50 times more powerful than heroin, and much deadlier. Even a very small amount of pure fentanyl, just a few grains, can stop your breathing and kill.
Naloxone can reverse the effects of opioid poisoning. Naloxone is effective against heroin and fentanyl, but greater amounts may be needed to reverse a fentanyl poisoning. The health department continues its work to equip citizens with emergency overdose rescue kits containing naloxone as part of its opioid overdose prevention pilot program. For more information about the pilot, go to:
www.healthvermont.gov/adap/treatment/naloxone/index.aspx
For more information on heroin/fentanyl related crime and overdoses, please contact Captain JP Sinclair at 802-241-5520.
For more information on heroin/fentanyl-related health effects or the naloxone overdose prevention pilot, contact the Vermont Health Department Communication Office at 802-863-7281.

—From a press release

UNDERWRITING SUPPORT PROVIDED BY